Surgical Induced Menopause and PBC

Hello everyone! This is addressed to the ladies, which most of us are (not all though! Waving at our men PBC friends!) In March I had to undergo emergency surgery to remove my 1 remaining ovary, as it had become twisted and full of blood. I was in horrible pain and was given a lot of pain medicine. It really threw my liver into a tailspin and caused increased liver inflammation. It eventually passed, but now I seem to be having that pain more, coupled with a great deal of back pain. My question is, did any of you in regular menopause or the surgically induced kind notice a spike in your PBC symptoms? I also had my thyroid removed last year, so I am dealing with regulation of thyroid hormone, PBC and now this. I have rejected HRT because of the liver, but I don't know if I can continue with this. I was just having the hot flashes, which aren't that bad, but now I am having a lot of joint and muscle pain. I am concerned because when I was in the hospital, they did a CT of my abdomen to visualize the ovary and saw a small (very small) spot on my liver that they said was "too small to characterize" and said likely a cyst. So in the back of my mind I am worried that this was a small carcinoma that has grown. But then my brain says, you are dealing with a drop in estrogen as well. Any suggestions?

7 Replies

oldestnewest
  • I had my surgical hysterectomy about 17 years ago and ovaries removed a few years later due to cysts cramping pains were really unbearable. I have been on evoral patches (use on my thigh) ever since to help with the hormones and bones. I'm 51 now and on thyroxine for low thyroid and since last year Pbc don't know how long I've had it but now diagnosed and on urso. I get lower back pain but not sure if due to the hysterectomy but anythings possible. I have had joint and muscle pain on and off my ankles go on me at times and I more recently had physio and steroid injection for hip problems.

    I just want to say that no dr has said to stop using the patches and to be honest I'd keep them if it helps avoid many of the problems with change.

    Good luck

    Carol

  • Hi, I was put on eostrogen only hrt about four years ago after I was experiencing horrible muscular and joint pain. I was also suffering from really bad hot flashes and it was affecting my moods quite badly. My gynae consultant and liver specialist agreed that an eostrogen only patch would work fine. It has and the horrible symptoms have improved greatly. No damage either to my liver and no one is in a hurry to stop using the patch, although I am on a very low dose. I have had pbc for 17+ years and had a hysterectomy 30 years ago, leaving my ovaries. 😀

  • My PBC is still at a stage 0. However, I have very bad back pain. I have muscle and joint pain as well. I was on a schedule of jogging and hiking before my diagnosis but the chronic fatigue made it hard to keep that up. 7 months on treatment my fatigue is not as severe. I have started back running with seems to help my muscle and joint pain. I am on a low dose of an estrogen patch which controls my symptoms. My teams of specialist see no problem with this.

  • Hi. So sorry to hear of your recent problems. I do sympathise with you and hear you loud and clear. Those pains you seem to be suffering are so familiar to me. I went into early menopause when i lost my son in 2000 and those pains are an every day thing for me now. I have just signed onto an e- pain course that is offered here in Australia because of the depression and lack of sleep caused by the pain. I do hope your pain settles but for me as soon as one pain eases there is a new one to take the place of the last pain. I have been diagnosed with pbc, Fibromyalgia and Lichen Slerosis all since my sudden menopause started. I truly think it is all related. I am now on gabapanton, osteo-paracetamol and targan to help with the pain. At times i resort to phenergan to help me get back into a sleep pattern that is healthier. I can't take a lot of the regular pain meds esp the panadol one due the damage it does to the liver. I get an allergic reaction esp to codeine as it gives me biliary spasms. Lyrical gives me suicidal thoughts and Endone keeps me awake. Anti depressants seem to irritate the Lichen Slerosis so it virtually leave me high and dry. Speaking of dry i use Oveston cream down below and that way your liver is not processing the hormone. I use it every other day when symptoms are bad. I don't know if this helps you but i do manage and i hope you learn to eventually. You have been given a nasty curve ball but can adapt to it in time i hope for you.

    Wilma.

  • I am sorry to hear that you are struggling with all of that. My PBC diagnosis came 10 years after being thrown into surgical menopause so my info may not be as helpful. I went from estrogen patches to hormone implants and then estrogen tablets. I was fairly well balanced and controlling the menopause symptoms until the PBC was identified. Within about a two-week period, I was thrown off the estrogen, put on urso, and started on hbp meds. To say my body went into a tailspin would be putting it mildly. It took almost 6 weeks to even start getting some sense of balance between menopause symptoms, adjustments to the urso, and finding the right dosage for the blood pressure meds. I learned these strategies along the way. Rest as much as possible during the day. A diet of fresh foods helps as well as plenty of water. Worry and stress made my symptoms worse (still do!) so I worked at chilling out more, watching old movies to add laughter to my day, and watching less TV news. I hope you feel better soon.

  • So sorry you are going through all this. Are they keeping an eye on your Vit D and calcium levels? Drops in these - likely with just the Endo, but more so without oestrogen - could play a role in the aches and pains. I'm not certain, but I thought progesterone was more harmful, and this could be overcome by having a mirena coil (progesterone is in a much smaller dose, and centred on area needed, and not initially travelling digestion -> blood -> and liver to be broken down, as when you have tablets [prog cannot be in patch form]). Then maybe oestrogen via patch. Even if you still don't fancy the hormones, I would ask for a full vit and mineral check.

    Also ask for an ultrasound to check the item in the liver is just a cyst: generally (on the scale of things that can cause liver worries) they are not a problem.

    Hope this helps and you get some answers. Meanwhile, spoil yourself, try to chill, have fun... anything to de-stress.

    Take care.

  • Thanks for all your responses! Going to gyno in two weeks about estrogen. My liver is definetly flaring but i think the pain is made worse by the menopause. Hope to feel better soon. After the gyno going to gastro. Thanks again!

You may also like...